Alert archive / West Virginia / Tornado Warnings in 2008

Tornado Warning 31, NWS Baltimore/Washington

July 30, 2008Allegany County, Maryland; Hampshire County, Mineral County, West Virginia

NWS Baltimore/Washington issued this tornado warning at Jul 30, 2008, 6:44 PM EDT for Allegany County, Maryland; Hampshire County, Mineral County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2008, 6:44 PM EDT (22:44 UTC)
Expired
Jul 30, 2008, 7:30 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Allegany County, MD, Hampshire County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 30, 5:27 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 30, 5:27 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 PM EDT WED JUL 30 2008

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE REGION THURSDAY. HIGH PRESSURE
WILL BUILD OVER THE MID ATLANTIC FOR THE WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SEVERE THUNDERSTORM WATCH 774 IN EFFECT UNTIL MIDNIGHT ACROSS
METRO AREAS AND LOWER SOUTHERN MARYLAND. EFFECTIVE SHEAR 40-45 KTS
SUPPORTING SUPERCELL STRUCTURES...COINCIDENT WITH MLCAPE OF
1000-1500 J/KG. WATCHING MCV FEATURE ACROSS SW PA AT 5 PM...MOVING
ESE NEAR THE MASON DIXON LINE THIS EVENING. ACARS SOUNDINGS
INDICATES CAP HAS BROKEN...WITH STRENGTHENING MID LEVEL WINDS AHEAD
OF MCV. INCREASING DYNAMICS SHOULD SUPPORT AN INCREASE OF STORM
COVERAGE THIS EVENING.

AFTR MDNGT THINGS SHOULD BE CALMING DOWN. XPCTG SOME HZ/FG AFT
MDNGT. LOWS M60S-L70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
WHILE I MAINTAINED THE CHC OF THUNDER IN THE ZNS FOR THU...PERHAPS
THIS CHC SHOULD BE DOWNPLAYED. HOWEVER...CD FNT STILL HANGS TO THE
N OF THE AREA...AND WHEN YOU HV A BOUNDARY IN THE AREA AT THE PEAK
OF SUMMER THE ALWAYS A CHC. ANOTHER VERY WARM DAY W/ TEMPS IN L90S
OVER MUCH OF THE AREA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE AT THE SURFACE WILL BUILD THURSDAY NIGHT INTO FRIDAY
BEHIND THE COLD FRONT. THE MIDNIGHT SHIFT MENTIONED THE GFS TRENDING
TOWARDS AN MCS GOING THROUGH FRIDAY NIGHT THEN A WAVE OF LOW
PRESSURE ON SUNDAY. THE NAM IS ALSO STARTING TO ACKNOWLEDGE SOME
TYPE OF DISTURBANCE OR DISTURBANCES THIS WEEKEND. TIMING HAS BECOME
AN ISSUE WITH THESE POSSIBLE FEATURES. HAVE ADDED A SILENT SLIGHT
CHANCE POP FOR NOW SATURDAY AND WILL BE INCREASING CLOUD COVER FOR
PORTIONS OF THE WEEKEND.

HIGH PRESSURE WILL BE IN CONTROL FOR EARLY NEXT WEEK...BRINGING A
RETURN OF HOT AND HUMID CONDITIONS.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
TSTMS MOVG INTO CENTRAL W.V. WL HV PTNL TO IMPACT ALL TAF SITES
BTWN 22 AND 03Z. HVY RAIN AND STRONG WINDS ARE PSBL WITH THESE. IN
PRE-DAWN HRS FOG IS PSBL.

HIGH PRESSURE WILL BUILD OVER THE WEEKEND...BRINGING VFR CONDITIONS.

&&

.MARINE...
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...STORMS MAY
CONTAIN DAMGING WINDS AND LARGE HAIL...WARRENTING ADDITIONAL
SPECIAL MARINE WARNING THROUGH THE EVENING HOURS.

LGT WINDS TNGT AND TMRW. HIGH PRESSURE WILL BUILD OVER
THE WATERS FOR FRIDAY AND CONTINUE THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

ROGOWSKI/WOODY/SAR
Hazardous weather outlook, Jul 30, 5:08 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED JUL 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
311000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 PM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE OUTLOOK AREA
THROUGH MIDNIGHT. AN UPPER-LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.

HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-311000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
508 PM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THE NORTHWEST
SUBURBS OF WASHINGTON AND BALTIMORE THROUGH MIDNIGHT. AN UPPER-
LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS AND HAIL.

HIGH TEMPERATURES IN THE LOWER AND MIDDLE 90S ALONG WITH HIGH
HUMIDITY WILL CAUSE HEAT INDICES TO PEAK AROUND 100 DEGREES THIS
AFTERNOON ACROSS CENTRAL VIRGINIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON THURSDAY
ALONG AND AHEAD OF A FRONTAL BOUNDARY. A FEW OF THE STORMS COULD BECOME
STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION HAS BEEN ACTIVATED.

ROGOWSKI

In the hours before

Special weather statement, Jul 30, 3:14 PM EDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED JUL 30 2008

WVZ050-055-501>504-302015-
EASTERN GRANT WV-EASTERN MINERAL WV-HAMPSHIRE WV-HARDY WV-
WESTERN GRANT WV-WESTERN MINERAL WV-
314 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE...WESTERN
GRANT...EASTERN GRANT...WESTERN MINERAL AND EASTERN MINERAL
COUNTIES...

AT 314 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF EMORYVILLE...MOVING EAST AT 34 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL
AND WIND GUSTS TO 40 MPH. LOCALLY AROUND A HALF INCH OF RAIN WILL BE
POSSIBLE.

THE COMMUNITIES OF ANTIOCH...PURGITSVILLE...RUSSELLDALE...KIRBY AND
DELRAY WILL BE AFFECTED BY THIS STORM THROUGH 4PM.

HTS
Special weather statement, Jul 30, 4:25 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT WED JUL 30 2008

MDZ005-006-011-302100-
CARROLL MD-NORTHERN BALTIMORE MD-SOUTHERN BALTIMORE MD-
425 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL AND BALTIMORE COUNTIES...

AT 425 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHWEST OF RANDALLSTOWN...MOVING EAST AT 20 MPH.

THE COMMUNITIES OF OWINGS MILLS...RANDALLSTOWN AND PIKESVILLE WILL BE
AFFECTED BY THIS STORM.

SMALL HAIL AND LOCALIZED WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE.

KRAMAR
Special weather statement, Jul 30, 4:34 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT WED JUL 30 2008

MDZ010-014-302100-
ANNE ARUNDEL MD-HOWARD MD-
434 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM TO AFFECT HOWARD AND NORTHWESTERN ANNE
ARUNDEL COUNTIES...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIMPSONVILLE...MOVING EAST AT 20 MPH. STORM INTENSITY WAS
INCREASING...AND THE STORM WILL SOON BE CAPABLE OF PRODUCING SMALL
HAIL AND LOCALIZED WIND GUSTS TO 40 MPH.

THE COMMUNITIES OF ELKRIDGE AND SAVAGE WILL BE AFFECTED BY THIS
STORM.

KRAMAR
Special weather statement, Jul 30, 5:55 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT WED JUL 30 2008

MDZ007-302230-
HARFORD MD-
555 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORMS TO AFFECT HARFORD COUNTY...

AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF NORRISVILLE...MOVING SOUTHEAST AT 23 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS TO
50 MPH. LOCAL RAINFALL OF A HALF INCH WILL BE POSSIBLE.

THE COMMUNITIES OF PYLESVILLE...ROCKS... WHITEFORD... STREET...
CARDIFF...SCARBORO AND DARLINGTON WILL BE AFFECTED BY THIS STORM
THROUGH 630 PM.

HTS
Special weather statement, Jul 30, 5:59 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT WED JUL 30 2008

MDZ501-502-WVZ050-051-503-504-302300-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
EXTREME WESTERN ALLEGANY MD-HAMPSHIRE WV-MORGAN WV-WESTERN MINERAL WV-
559 PM EDT WED JUL 30 2008

...A STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...MORGAN...ALLEGANY AND
MINERAL COUNTIES...

AT 559 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16
MILES NORTHWEST OF FRANKLIN...MOVING EAST AT 33 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AND WIND GUSTS TO 50
MPH.

THE COMMUNITIES OF LONACONING...WESTERNPORT...PIEDMONT...KEYSER...
FORT ASHBY AND ROMNEY WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

HTS
Local storm report, Jul 30, 6:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT WED JUL 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     COCKEYSVILLE            39.48N 76.63W
07/30/2008                   BALTIMORE          MD   EMERGENCY MNGR

            TREES AND BRANCHES DOWN IN COCKEYSVILLE

&&

SAR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:54 PM EDTSpecial Marine WarningLWX2 hr
Jul 30, 4:55 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore50 min
Jul 30, 5:08 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford28 min
Jul 30, 5:33 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford42 min
Jul 30, 6:22 PM EDTTornado WarningLWXAllegany23 min
Jul 30, 7:21 PM EDTSevere Thunderstorm WarningLWXHampshire13 min

Nearby

Tornado Warnings in West Virginia, 2008Tornado Warnings in Maryland, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.